Weight gain

I have just read an article about being over medicated on Levothyroxine. It stated that in some cases you can gain weight if you are taking too much medication. I find this interesting as I have been complaining that my GP has reduced my Levo from 125mg to 100mg although I am gaining weight, my TSH is 0.02. So I am hoping that taking this reduced dosage my weight will even out again. I wondered if anyone else has actually experienced their weight improving after taking a reduced amount of Levothyroxine?x

10 Replies

  • I have gained weight sometimes when levels too high - due to greatly increased appetite

  • I have also read that people on Levo can experience weight gain and other unpleasant side effects. I was put on Levo last year and stuck it out for about 2 months. During that time I put on a lot of weight, became even more depressed and all my other hypo symptoms got worse. I stopped it and started on NDT as I suspected that I was not able to convert the T4 to T3 and lost weight. I have Hashimotos and treating it is a roller coaster I have been on for the past 20 years and still not got it right.

  • Hi Middleagemadness, how did you manage to get NDT? was it from your gp? Or can you buy it online x

  • I went onto the Thyroid UK website and found a private doctor who uses/understands NDT. The site is very helpful. I do have to pay for it though which is expensive but when you are desperate and your GP ( or most GPs for that matter ) just does not understand about, or will not use NDT. Good luck if you go down that route. There are specialist pharmacies who dispense it ( Thyroid UK site will list them ) but you need a prescription first.

  • I cannot say I have lost weight after reducing Levo, quite the opposite, but I thought I would just highlight that it is frequently mentioned that if you struggle to lose weight and are hypo. that OPTIMAL thyroid treatment is important.

    Over-medication can be just as bad as under-medication, and some people who have an overactive thyroid can gain weight because the constant hunger pangs make them eat more, especially in the early stages.

    Generally speaking, a reduction in Levo will lead to weight gain, but the fact that there are exceptions really emphasises how different we all are and that what goes for one may not go for others.

    One size definitely does NOT fit all!

  • Levo is mostly responsible for weight gain!! As I see it, it is a storage hormone and therefore adds to the 'famine' mode that the body often hits when the metabolism is out of kilter.. Ergo, not enough T3 and you gain weight.

  • Im afraid not in my case quite the reverse.....how I hate this illness....x

  • Ive managed to lose 3st on levo with diet and exercise, i believe every one is different though and why everyone responds differently.

    I disagree with glynirose that t4 is purely a storage hormone at the end of the day if that was the case your thyroid wouldn't secrete it into your blood stream. Unfortunately its not known what all the functions of thyroid hormones although it is obvious they are involved in many processes in the body which is why many of us suffer so when not treated well.

  • Thank you all for your replies. It seems that if we have hashimoto's we are all going to be overweight, and there is very little we can do about it?

  • No. I've been underweight all my life except for 3 years prior to Hashi & ThyCa when I achieved optimal weight. 10 months prior to diagnosis I lost 13kg. I have lost more weight on T4 & T3 solus, T4+T3 combi. Gained 2½kg when I stopped meds. Lost it when I resumed meds.

    There are several Hashi posters on here who have difficulty gaining & maintaining weight.

    Hashi works against our weight requirements it would seem :|

You may also like...